Posted by Zeke on December 13, 1999, at 8:28:53
In reply to Re: Parnate: sleep & weight, posted by Elizabeth on December 13, 1999, at 7:36:24
> > Re weight gain, the med may cause some weight gain but also by virtue of being an amphetamine-cogener also weight loss effects.
> AFAIK Parnate has *never* been reported to cause weight gain in the literature.
I beg to disagree -- see references. (I have to refrain from saying, "not in the literature, just in people.")
However since we're speaking of Parnate, note that the weight gain seems to occur much moreso with Nardil than Parnate. As Bernstein says, "...an amphetamine-like structure of tranylcypromine may explain its lesser ability to stimulate appetite and weight gain than the appetite and weight effects observed with phenelzine."
Induction of obesity by psychotropic drugs.
Ann N Y Acad Sci 1987;499:203-15
Remick RA, Froese C, Keller FD
Common side effects associated with monoamine oxidase inhibitors.
Prog Neuropsychopharmacol Biol Psychiatry 1989;13(3-4):497-504
Cantu TG, Korek JS
Monoamine oxidase inhibitors and weight gain.
Drug Intell Clin Pharm 1988 Oct;22(10):755-9
On the otherhand, some evidence exists for a weight loss effect from Parnate(tranylcypromine).
Dulloo AG, Miller DS
Thermogenic drugs for the treatment of obesity:
sympathetic stimulants in animal models.
Br J Nutr 1984 Sep;52(2):179-96
(Importantly, this article also rejects the common notion that stimulant type drugs reduce weight purely through reducing appetite.)
So its a mixed bag...